Alert archive / South Dakota / Flash Flood Warnings in 2004
Flash Flood Warning 4, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Aug 6, 2004, 6:13 PM MDT for Stanley County, South Dakota. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2004, 6:13 PM MDT (00:13 UTC)
- Expired
- Aug 6, 2004, 8:15 PM MDT
- In force
- 2 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Stanley County, SD
The radar
The Rapid City radar (KUDX), 168 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1098 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 2288 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KABR 070013 FFWABR SDC117-070215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 613 PM MDT FRI AUG 6 2004 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... STANLEY COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 815 PM MDT(915 PM CDT) * AT 613 PM MDT(713 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL WAS OCCURRING OVER THE WARNED AREA. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IMMINENT. LAT...LON 4441 10093 4418 10081 4418 10041 4445 10061 $$ MCNULTY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 1:46 PM MDT, 4 hours 27 minutes earlier.
Area forecast discussion, Aug 6, 1:46 PM MDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 246 PM CDT FRI AUG 6 2004 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT STRONG UPPER LEVEL WAVE IS MOVING THROUGH MAINLY NORTH DAKOTA THIS AFTERNOON...WITH ALMOST ALL OF THE ACTIVITY REMAINING TO THE NORTH OF THE AREA TODAY. A LINE OF THUNDERSTORMS CURRENTLY EXTENDS SOUTHEAST FROM BIS/JMS AREA TO THE SD BORDER ALONG SOUTHERN END OF MAIN UPPER VORT MAX. EXPECT THIS LINE TO REACH EASTERN ND THIS EVENING...WITH SOME DEVELOPMENT POSSIBLE SOUTHWARD INTO NORTHEAST SD. SOME SURFACE-BASED DEVELOPMENT IS POSSIBLE YET THIS AFTERNOON AROUND ND/SD/MN TRIPLE POINT. THIS ACTIVITY WOULD DRIFT EAST-SOUTHEASTWARD INTO THE CWA LATE THIS AFTERNOON. SPC HAS BEEN MONITORING THIS AREA AS SEVERE STORMS WOULD BE POSSIBLE GIVEN 25-35 KTS OF DEEP LAYER SHEAR AND CAPES OF 1500 TO 2500 J/KG. IF THIS ACTIVITY GETS UNDERWAY...IT HAS THE POTENTIAL TO REACH THE EAST LATER IN THE EVENING AS WELL...DEPENDING ON EXACT TRACK. WILL GO 20-30 POPS ACROSS THE CWA THIS EVENING...DEPENDING ON LAST MINUTE TRENDS. AFTER TONIGHT...ALL EYES TURN TOWARD UPPER LOW CURRENTLY MOVING IN OVER PAC NW. THIS LOW IS EXPECTED TO MOVE ALONG NORTHERN TIER STATES...REACHING ND LATE SATURDAY NIGHT. SURFACE TROUGH IS EXPECT TO REACH CENTRAL SD LATE SATURDAY AFTERNOON WITH WARM FRONT EXTENDING TO THE EAST THROUGH SOUTHERN ND/NORTHERN SD. THUNDERSTORM DEVELOPMENT IS EXPECTED MAINLY ALONG THE TROUGH WITH A COLD FRONT QUICK TO FOLLOW SATURDAY EVENING...EVENTUALLY CATCHING UP TO THE TROUGH. SEVERE STORMS WILL BE POSSIBLE WITH THIS SYSTEM AS CAPES WILL RUN 1500 TO 3000 J/KG AND 0-6KM SHEAR OF 30-35 KTS. THE COOLER AIR WILL THEN FILTER IN SATURDAY NIGHT...CONTINUING THROUGH MONDAY NIGHT. EXPECT THICK LOW CLOUDS WITH POSSIBLE LIGHT RAIN SHOWERS FOR SUNDAY NIGHT...VERY FALL-LIKE. DROPPED HIGHS ON MONDAY A BIT...INTO THE UPPER 60S TO LOW 70S...BUT MAY BE OPTIMISTIC IF THE GFS HAS ITS WAY. IT IS PROGGING 850 MB TEMPS OF +2 IN THE NORTHEAST CORNER OF THE CWA...WHICH WOULD DROP THE HIGH ABOUT 10 DEGREES FROM CURRENT FORECAST. .LONG TERM...TUESDAY THROUGH FRIDAY. MAIN FCST CHALLENGE IN THE EXTENDED STILL REMAINS TEMPS. MODELS ARE STILL SHOWING BROAD CANADIAN CYCLONE DRIFTING EAST ACROSS SRN CANADA...LOCATING OVER THE NRN GREAT LAKES TOWARD END OF PERIOD. CWA REMAINS IN NW FLOW...WITH HEIGHT RECOVERY TAKING PLACE BY 00Z THURSDAY. 85H TEMPS STILL BEGIN THE EXTENDED IN THE SINGLE DIGITS BELOW 5 DEG C...THEN MODERATE SOMEWHAT INTO THE LOW TO MID TEENS BY THE END OF THE FCST PERIOD. OF ONE MINOR CONCERN IS THAT THE 06Z GFS AND NOW 12Z GFS SHOW A COLD FRONT SLIPPING THROUGH THE REGION WED AFTN...WITH MINOR TROFS AT 85H AND 7H ALSO MOVING THROUGH CWA. GFS SHOWS A DECENT INCR IN 7H RH ASSOC WITH FEATURE...AND ALSO PAINTS SOME LIGHT QPF ACROSS NERN PART OF STATE. HOWEVER...THIS FEATURE NOT SEEN ON THE CANADIAN...SO WILL DISCOUNT FOR NOW AND LEAVE THINGS DRY. TEMP WISE...CONT TO FOLLOW TREND OF ENSEMBLE GUIDANCE...WHICH IS COOLER FOR THE FIRST PART...TUE AND WED...WITH A STRONGER WARMUP FOR THURSDAY AND FRIDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && KNUTSVIG/HINTZ
Hazardous weather outlook, Aug 6, 4:16 AM MDT, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 516 AM CDT FRI AUG 6 2004 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-071015- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- 516 AM CDT FRI AUG 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT BUT ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MOHR
In the hours before
Local storm report, Aug 6, 5:39 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
639 PM CDT FRI AUG 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 3 SW EUREKA 45.74N 99.67W
08/06/2004 1.00 INCH MCPHERSON SD PUBLIC
&&
HINTZThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:28 PM MDT | Flash Flood Warning | ABR | Edmunds | 62 min |
| Aug 6, 6:28 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Sully | 32 min |
| Aug 6, 6:38 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds | 67 min |
| Aug 6, 6:50 PM MDT | Severe Thunderstorm Warning | ABR | Stanley | 40 min |
| Aug 6, 7:00 PM MDT | Severe Thunderstorm Warning | ABR | Faulk, Potter | 60 min |
| Aug 6, 7:50 PM MDT | Flash Flood Warning | ABR | Potter | 115 min |
| Aug 6, 8:01 PM MDT | Severe Thunderstorm Warning | ABR | Potter | 59 min |
| Aug 7, 5:02 PM MDT | Severe Thunderstorm Warning | ABR | Jones | 58 min |
Nearby
Flash Flood Warnings in South Dakota, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.